New Jersey, 2017Rip Current in New Jersey, August 13, 2017
August 13, 2017 · NWS PHI · 1 event in 1 county or zone
Ten rescues and one injury occurred due to rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ten rescues and one injury occurred due to rip currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:16 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 13, 2:16 PM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
316 PM EDT Sun Aug 13 2017
.SYNOPSIS...
High pressure centered over Lake Erie this afternoon will build
to the east and it should influence our weather into Monday. A
weak disturbance in the upper atmosphere approaching from the
southwest is forecast to pass over our region on Monday evening.
A tropical system is expected to pass well to our southeast and
south on Tuesday and Tuesday night. A frontal boundary is
anticipated to arrive from the north during the mid week period
and it should meander near or over our region into the weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
High pressure over the Great Lakes region will into the area
through tonight. Meanwhile, the cold front that moved through
the forecast area last night will stall to our south across the
Carolinas and southeastern VA.
Overnight low temperatures in the 50s are attainable in the
typical sheltered valleys of northeastern PA and northwestern NJ
where the boundary layer is fully expected to decouple. Farther
south and east across the area, the floor for temperatures will
be in the low to mid 60s based on current and projected
dewpoints. However, a light northerly breeze may persist tonight
with the center of the high passing to our north while some mid
and hi-level clouds spread northward over the Delmarva region.
This would limit radiational cooling a bit and potentially keep
some spots in the urban I-95 corridor and coastal plain slightly
warmer.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
High pressure will move off the New England coast and weaken on
Monday. Southerly return flow develops over the region around
the backside of the surface high and ahead of an upstream
shortwave trough over the Mid South/Ohio Valley. This will cause
the stalled frontal boundary to our south to return back
northward. However, with the steering flow rather weak, the
northward movement of the frontal boundary should be gradual.
Recent guidance has trended weaker/slower with the development
of a wave of low pressure along the front. Models consensus has
been to keep the warm front and more organized band of
convection generally south and west of the area tomorrow.
However, the 12Z NAM, 12Z ECMWF and about a quarter of both the
09Z SREF and 00Z NCAR CAM ensemble members still bring showers
into our far southern (mid Delmarva) and western (southeast PA)
late in the afternoon. The 12Z 3 km NAM Nest is even more
aggressive with the development of afternoon showers across much
of the CWA. This latter solution may be a bit overdone with the
bulk of the synoptic lift expected to remain upstream of the
region. Following model trends and consensus, PoPs were lowered
near the coast but raised for western (especially southwestern)
zones during the mid to late afternoon hours. PoPs were capped
in the 20-30 percent range with the expectation that coverage of
showers should be rather sparse. Forecast soundings from all
available guidance reveal a relatively stable environment that
is not supportive of thunderstorms (which makes sense with the
region located in the cool sector north of the front and with
increasing clouds helping to limit the degree of boundary layer
destabilization).
Trended cloudier than previous forecasts for Monday as model x-
sections show a deepening saturated layer (wrt/ ice) in the
700-400 mb layer. This pattern would indicate a rapid increase
in mid and hi clouds from SW to NE during the late morning and
afternoon. Owing to the cloud cover, weighted temperatures more
toward the cooler MET. Forecast highs are generally in the low
to mid 80s (slightly cooler in the Poconos and along the coast).
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A mid level disturbance is forecast to be overhead on Monday
evening before moving off the coast on Monday night. The models
are trending wetter for Monday night, so we will include at
least a slight chance for showers and thunderstorms at that
time. However, the NAM continues to appear quite overdone with
the rainfall amounts. Of course, you cannot go wrong forecasting
rain for central and southern Delaware and the adjacent
counties of eastern Maryland.
It appears as though the tropical system over the western North
Atlantic will stay well enough to our southeast and east on
Tuesday and Tuesday night as not to impact our weather. However,
a mid level short wave trough is forecast to approach from the
Great Lakes on Tuesday before passing overhead on Tuesday night.
We will include a chance of showers and thunderstorms for
Tuesday afternoon and evening, mainly in eastern Pennsylvania
and northern New Jersey.
The mid level short wave is anticipated to pull a frontal
boundary into our region from the north on Tuesday night. The
boundary is expected to remain over or near eastern
Pennsylvania, northeastern Maryland, Delaware and New Jersey for
the balance of the week into the weekend. The model guidance
differs in handling weak waves of low pressure travailing along
the front, so the timing of any precipitation in the forecast
remains difficult. Regardless, it seems as though the period
from Thursday into Saturday will be rather unsettled with a
chance of showers and thunderstorms each day.
High temperatures are forecast to favor the 80s during the
period from Tuesday through Sunday with lows generally in the
60s and lower 70s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Predominately VFR through the valid TAF period. A low
probability scenario would be for a brief period of MVFR
visibilities just before sunrise Monday at one of the more fog-
prone TAF sites such as MIV, ACY, ABE, RDG.
There is a slight chance of showers Monday afternoon, mainly
south and west of PHL. These showers should be light enough to
affect visibility much.
NW winds 6-12 kt this afternoon, becoming 5 kt or less this
evening. A wind shift from the N and eventually the NE is
expected to occur tonight, then E during the morning and SE by
the afternoon.
OUTLOOK...
Monday night and Tuesday...Mainly VFR. Late night and early
morning low clouds and visibility restrictions are possible. A
chance or slight chance of showers and thunderstorms.
Tuesday night through Wednesday night...Mainly VFR. Late night
and early morning low clouds and visibility restrictions are
possible.
Thursday through Friday...Mainly VFR with a chance of showers
and thunderstorms. Late night and early morning low clouds and
visibility restrictions are possible.
&&
.MARINE...
No marine hazards expected tonight and Monday.
NW winds are between 5-10 kt as of 3 PM. Expect winds off the
NJ coast to become southerly late this afternoon and this
evening as a sea-breeze develops but struggles to move inland.
Light and variable winds overnight, becoming E 5-10 kt during
the morning and eventually SE during the afternoon.
Seas in our coastal waters are generally in the 3-4 ft range
this afternoon and less than 2 ft in the Delaware Bay. Wave
heights are not forecast to change much through Monday, maybe
decreasing by a foot.
OUTLOOK...
Monday night through Friday...No marine headlines are
anticipated.
RIP CURRENTS...
There is generally a low risk for the development of dangerous
rip currents at the NJ and DE beaches through this evening under
the influence of a light offshore wind. However, local effects
could elevate the risk to near moderate as waves in the surf
zone are choppy (3-4 ft, isolated 5 ft).
The medium-period (6-8 seconds) S-SEly swell and a 3-4 ft surf
that we are experiencing today looks to continue into Monday.
Wind speeds will be similar tomorrow as well. However, the wind
direction changes to Ely during the morning and SEly by
afternoon. This onshore component to the flow may be enough to
warrant a moderate risk for Monday, especially at Jersey shore.
A tropical system is forecast to pass well to our southeast and
east on Tuesday and Tuesday night. Swells from the system will
likely bring at least a moderate risk for the development of
dangerous rip currents from Monday night through Tuesday night.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Iovino
Near Term...Klein
Short Term...Klein
Long Term...Iovino
Aviation...Iovino/Klein
Marine...Iovino/Klein
Hazardous weather outlook, Aug 13, 2:20 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
320 PM EDT Sun Aug 13 2017
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-141930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
320 PM EDT Sun Aug 13 2017
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-141930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
320 PM EDT Sun Aug 13 2017
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A moderate risk for the development of dangerous rip currents is
possible on Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-141930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
320 PM EDT Sun Aug 13 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Eastern Cape May
- When
- August 13, 6:00 PM EST
- Where
- Eastern Cape May forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Ten rescues and an injury occurred due to rip currents.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 13, 20171 death · 1 injured · 1 event
- Flood and Damaging Winds in Texas, August 13, 2017$2.5 million · 104 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 13 to 14, 2017$475,000 · 1.5 in hail · 11 events
- Flash Flooding and Hail in Nebraska, August 13, 2017$50,000 · 3 in hail · 22 events
- Hail in Colorado, August 13, 2017$20,000 · 2.75 in hail · 3 events
- Tornado and Hail in Texas, August 13, 2017EF0 · 16 events
- Flash Flood and Hail in New Mexico, August 13, 2017$3,000 · 1.75 in hail · 9 events
- Rip Current in Delaware, August 13, 20171 injured · 1 event
- Hail in South Dakota, August 13, 20171.75 in hail · 7 events
- Heavy Rain in North Carolina, August 13, 20176 events
- Heavy Rain in Virginia, August 13, 20174 events
- Damaging Winds in Maine, August 13, 201752 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709155.